Alert archive / Texas / Freeze Warnings in 2017

Freeze Warning 4, NWS Midland/Odessa, TX

November 18, 20175 counties in Texas

NWS Midland/Odessa, TX issued this freeze warning at Nov 18, 2017, 3:10 PM CST for 5 counties in Texas. It took effect at Nov 19, 2017, 3:00 AM CST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 18, 2017, 3:10 PM CST (21:10 UTC)
In effect from
Nov 19, 2017, 3:00 AM CST
Expired
Nov 19, 2017, 9:00 AM CST
In force
6 hr
Issued by
NWS Midland/Odessa, TX

Counties Ector County, TX, Glasscock County, TX, Martin County, TX, Midland County, TX, Ward County, TX

The radar

The Midland/Odessa radar (KMAF), 8 km from the middle of the area, began a volume at 21:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 9.2 hours before the alert went out and 8 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2017-11-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2017-11-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 86 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3677 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
86 m²/s²
0-3 km storm-relative helicity
111 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

960 
WWUS74 KMAF 182110
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
310 PM CST Sat Nov 18 2017

...A HARD FREEZE WARNING IS IN EFFECT LATE TONIGHT THROUGH EARLY
SUNDAY MORNING FOR CENTRAL AND SOUTHERN LEA COUNTY NEW MEXICO...EDDY
COUNTY PLAINS OF NEW MEXICO...GAINES...DAWSON...ANDREWS...WINKLER...
LOVING COUNTIES OF WEST TEXAS...

...A FREEZE WARNING IS IN EFFECT LATE TONIGHT THROUGH EARLY SUNDAY
MORNING FOR MIDLAND...ECTOR...GLASSCOCK...MARTIN...WARD COUNTIES
OF WEST TEXAS...

...WIND ADVISORY CANCELLED FOR NORTHERN AND CENTRAL PERMIAN
BASIN...

.Light wind and mostly clear skies behind a cold front will 
promote freezing temperatures late tonight and early Sunday 
morning across the southeast New Mexico plains and portions of the
northern and central Permian Basin of west Texas. 

NMZ033-034-TXZ045-046-050-060-191030-
/O.EXP.KMAF.WI.Y.0026.000000T0000Z-171118T2100Z/
/O.NEW.KMAF.HZ.W.0002.171119T0900Z-171119T1500Z/
Central Lea County-Southern Lea County-Gaines-Dawson-Andrews-
Winkler-
Including the cities of Hobbs, Lovington, Eunice, Jal, Seminole, 
Lamesa, Andrews, and Kermit
310 PM CST Sat Nov 18 2017 /210 PM MST Sat Nov 18 2017/

...HARD FREEZE WARNING IN EFFECT FROM 3 AM CST /2 AM MST/ TO 9 AM
CST /8 AM MST/ SUNDAY...
...WIND ADVISORY IS CANCELLED...

* TEMPERATURE...26 to 28 degrees.

* Impacts...Sensitive plants may be damaged or killed if left 
  outdoors unprotected. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Hard Freeze Warning means widespread temperatures at or below
28 degrees are expected with sub-freezing temperatures expected
for several hours. To prevent freezing and possible bursting of
outdoor water pipes, they should be wrapped, drained or allowed
to drip slowly. These conditions will also kill crops and other
sensitive vegetation.

&&

$$

TXZ051-061>063-191030-
/O.EXP.KMAF.WI.Y.0026.000000T0000Z-171118T2100Z/
/O.NEW.KMAF.FZ.W.0004.171119T0900Z-171119T1500Z/
Martin-Ector-Midland-Glasscock-
Including the cities of Stanton, Odessa, Midland, and Garden City
310 PM CST Sat Nov 18 2017

...FREEZE WARNING IN EFFECT FROM 3 AM TO 9 AM CST SUNDAY...
...WIND ADVISORY IS CANCELLED...

* TEMPERATURE...29 to 32 degrees.

* Impacts...Sensitive plants may be damaged or killed if left 
  outdoors unprotected. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$

NMZ029-TXZ047-048-052-053-182215-
/O.EXP.KMAF.WI.Y.0026.000000T0000Z-171118T2100Z/
Northern Lea County-Borden-Scurry-Howard-Mitchell-
Including the cities of Tatum, Gail, Snyder, Big Spring, 
and Colorado City
310 PM CST Sat Nov 18 2017 /210 PM MST Sat Nov 18 2017/

...WIND ADVISORY IS CANCELLED...

Winds had decreased below advisory criteria and will continue to
gradually decrease the remainder of Saturday afternoon. 

&&

$$

NMZ028-TXZ059-191030-
/O.NEW.KMAF.HZ.W.0002.171119T0900Z-171119T1500Z/
Eddy County Plains-Loving-
Including the cities of Artesia, Carlsbad, Carlsbad Caverns NP, 
and Mentone
310 PM CST Sat Nov 18 2017 /210 PM MST Sat Nov 18 2017/

...HARD FREEZE WARNING IN EFFECT FROM 3 AM CST /2 AM MST/ TO 9 AM
CST /8 AM MST/ SUNDAY...

* TEMPERATURE...26 to 28 degrees.

* IMPACTS...Sensitive plants may be damaged or killed if left 
  outdoors unprotected. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Hard Freeze Warning means widespread temperatures at or below
28 degrees are expected with sub-freezing temperatures expected
for several hours. To prevent freezing and possible bursting of
outdoor water pipes, they should be wrapped, drained or allowed
to drip slowly. These conditions will also kill crops and other
sensitive vegetation.

&&

$$

TXZ067-191030-
/O.NEW.KMAF.FZ.W.0004.171119T0900Z-171119T1500Z/
Ward-
Including the city of Monahans
310 PM CST Sat Nov 18 2017

...FREEZE WARNING IN EFFECT FROM 3 AM TO 9 AM CST SUNDAY...

* TEMPERATURE...29 to 32 degrees.

* IMPACTS...Sensitive plants may be damaged or killed if left 
  outdoors unprotected. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$
1 follow-up statement
078 
WWUS74 KMAF 191019
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
419 AM CST Sun Nov 19 2017

...A HARD FREEZE WARNING IS IN EFFECT LATE TONIGHT THROUGH EARLY
SUNDAY MORNING FOR CENTRAL AND SOUTHERN LEA COUNTY NEW MEXICO...
EDDY COUNTY PLAINS OF NEW MEXICO...GAINES...DAWSON...ANDREWS...
WINKLER...BORDEN...AND LOVING COUNTIES OF WEST TEXAS...

...A FREEZE WARNING IS IN EFFECT LATE TONIGHT THROUGH EARLY
SUNDAY MORNING FOR MIDLAND...ECTOR...GLASSCOCK...MARTIN...WARD
COUNTIES OF WEST TEXAS...

.Light wind and mostly clear skies behind a cold front will 
promote freezing temperatures early Sunday morning across the 
southeast New Mexico plains and portions of the northern and 
central Permian Basin of west Texas.

TXZ047-191500-
/O.EXA.KMAF.HZ.W.0002.000000T0000Z-171119T1500Z/
Borden-
Including the city of Gail
419 AM CST Sun Nov 19 2017

...HARD FREEZE WARNING IN EFFECT UNTIL 9 AM CST THIS MORNING...

The National Weather Service in Midland/Odessa has issued a Hard
Freeze Warning, which is in effect until 9 AM CST this morning. 

* TEMPERATURE...26 to 28 degrees.

* Impacts...Sensitive plants may be damaged or killed if left 
  outdoors unprotected. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Hard Freeze Warning means widespread temperatures at or below
28 degrees are expected with sub-freezing temperatures expected
for several hours. To prevent freezing and possible bursting of
outdoor water pipes, they should be wrapped, drained or allowed
to drip slowly. These conditions will also kill crops and other
sensitive vegetation.

&&

$$

NMZ028-033-034-TXZ045-046-050-059-060-191500-
/O.CON.KMAF.HZ.W.0002.000000T0000Z-171119T1500Z/
Eddy County Plains-Central Lea County-Southern Lea County-Gaines-
Dawson-Andrews-Loving-Winkler-
Including the cities of Artesia, Carlsbad, Carlsbad Caverns NP, 
Hobbs, Lovington, Eunice, Jal, Seminole, Lamesa, Andrews, 
Mentone, and Kermit
419 AM CST Sun Nov 19 2017 /319 AM MST Sun Nov 19 2017/

...HARD FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM CST /8 AM
MST/ THIS MORNING...

* TEMPERATURE...26 to 28 degrees.

* IMPACTS...Sensitive plants may be damaged or killed if left 
  outdoors unprotected. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Hard Freeze Warning means widespread temperatures at or below
28 degrees are expected with sub-freezing temperatures expected
for several hours. To prevent freezing and possible bursting of
outdoor water pipes, they should be wrapped, drained or allowed
to drip slowly. These conditions will also kill crops and other
sensitive vegetation.

&&

$$

TXZ051-061>063-067-191500-
/O.CON.KMAF.FZ.W.0004.000000T0000Z-171119T1500Z/
Martin-Ector-Midland-Glasscock-Ward-
Including the cities of Stanton, Odessa, Midland, Garden City, 
and Monahans
419 AM CST Sun Nov 19 2017

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM CST THIS MORNING...

* TEMPERATURE...29 to 32 degrees.

* IMPACTS...Sensitive plants may be damaged or killed if left 
  outdoors unprotected. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this freeze warning went out at Nov 18, 3:01 PM CST, 9 minutes earlier.

Area forecast discussion, Nov 18, 3:01 PM CST, 9 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
301 PM CST Sat Nov 18 2017

.DISCUSSION...
Cold front currently about to exit west Texas and head into northern
Mexico. Winds will continue to gradually diminish and should
become light after sunset. Cool surface high pressure will build
into the region overnight and be centered near Midland by sunrise.
The combination of very light winds, mostly clear skies and drier
air underneath the high center should result in freezing temperatures
across southeast New Mexico and portions of west Texas late
tonight and early Sunday morning. Will issue a Freeze Warning for
portions of the central Permian Basin and a Hard Freeze Warning
for much of the southeast New Mexico Plains and portions of the
northern and western Permian Basin.

Beyond tonight the weather looks quiet through much of next week
as a northwest to northerly flow aloft regime takes place between
a west coast upper ridge and eastern trough. A dry cold front is
expected Tuesday with near normal to above normal temperatures
expected for much of next week.

 &&

CLIMATE...How many days has it been since the temperature dropped
to 32 degrees at Midland International Air and Space Port? And
where does it rank compared to other years?

Rank     # Of Days     End Date
-----    ---------     --------
  1         287        Thru 11/17/17
  2         277        11/29/2004
  3         265        12/5/1954
  4         261        11/25/1963
  5         260        12/6/1998

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     31  59  37  68 /   0   0   0   0
Carlsbad                       27  57  32  71 /   0   0   0   0
Dryden                         42  60  37  70 /   0   0   0   0
Fort Stockton                  36  59  39  72 /   0   0   0   0
Guadalupe Pass                 31  52  39  64 /   0   0   0   0
Hobbs                          27  55  32  68 /   0   0   0   0
Marfa                          29  57  31  69 /   0   0   0   0
Midland Intl Airport           31  59  37  68 /   0   0   0   0
Odessa                         31  59  37  68 /   0   0   0   0
Wink                           28  59  34  72 /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Hard Freeze Warning from 2 AM to 8 AM MST Sunday for Central Lea
     County-Eddy County Plains-Southern Lea County.

TX...Hard Freeze Warning from 3 AM to 9 AM CST Sunday for Andrews-
     Dawson-Gaines-Loving-Winkler.

     Freeze Warning from 3 AM to 9 AM CST Sunday for Ector-Glasscock-
     Martin-Midland-Ward.

&&

67/12
Hazardous weather outlook, Nov 18, 2:33 PM CST, 37 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
233 PM CST Sat Nov 18 2017

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-192045-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
233 PM CST Sat Nov 18 2017 /133 PM MST Sat Nov 18 2017/

This hazardous weather outlook is for portions of southeast New
Mexico, southwest Texas and western Texas.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A hard freeze is expected to occur over Southeast New Mexico, the
northwest Permian Basin and over portions of the Upper Trans Pecos.
Low temperatures around 32 degrees are expected to occur over the
central Permian Basin. A Freeze Warning is in effect late tonight for
these areas.  Protect pets and plants in these areas since readings
will fall to around 28 to 32 degrees.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

Freezing temperatures will persist until around 900 AM CST, and 8 AM
MST, over the Southeast New Mexico Plains, Upper Trans Pecos and
Permian Basin.  A Freeze Warning is in effect for these areas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 18, 3:28 AM CSTWind AdvisoryMAFAndrews, Borden, Dawson, Ector, Gaines, Glasscock and 6 more12 hr
Nov 18, 3:10 PM CSTHard Freeze WarningMAFAndrews, Borden, Dawson, Gaines, Loving, Winkler18 hr

Nearby

Freeze Warnings in Texas, 2017Every freeze warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.